Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 134, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 20, 2005, 4:15 PM EDT for Surry County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2005, 4:15 PM EDT (20:15 UTC)
- Expired
- Sep 20, 2005, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 202015 SVRRNK NCC171-202100- /O.NEW.KRNK.SV.W.0134.050920T2015Z-050920T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT TUE SEP 20 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOAST...OR ABOUT 3 MILES WEST OF MOUNT AIRY...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... TOAST... MOUNT AIRY... FLAT ROCK... WOODVILLE... PILOT MOUNTAIN... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3657 8079 3643 8083 3635 8045 3655 8043 $$ JDS
1 follow-up statement
000 WWUS51 KRNK 202058 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT TUE SEP 20 2005 NCC171-202107- /O.EXP.KRNK.SV.W.0134.000000T0000Z-050920T2100Z/ SURRY NC- 457 PM EDT TUE SEP 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SURRY COUNTY EXPIRES AT 500 PM EDT... THE SEVERE STORM HAS MOVED INTO STOKES COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 530 PM. LAT...LON 3657 8079 3643 8083 3635 8045 3655 8043 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 20, 2:30 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE SEP 20 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK COLD FRONT AND AN ASSOCIATED S/W ACROSS THE OHIO VALLEY INTO KY WILL DRIFT SE ACROSS THE REGION TONIGHT BEFORE STALLING OVER NC ON WED. PREFRONTAL TROF PRECEDING THE FRONT HAS ALL BUT SCOURED OUT DEEP RH THIS AFTERNOON AS SEEN VIA GOOD MIXING IN DOWNSLOPE FLOW. COULD STILL SEE SOME ISOLD CONVECTION OUT E ALONG LEE TROF WHERE SOMEWHAT BETTER DEWPOINTS/WEAK CONVERGENCE/INSTABILITY PREVAILS. ALSO A LOW CHANCE OVER THE W THIS EVENING JUST AHEAD OF THE ACTUAL FRONT ONCE MIXING SUBSIDES BUT THEN LIMITED BY LOSS OF HEATING AND LITTLE INSTABILITY. THEREFORE PLAN TO LEAVE IN A LOW CHANCE POP INTO EARLY THIS EVENING ALTHO THINK COVERAGE QUITE SPOTTY LOOKING AT MEAGER CU FIELDS AND DRY ENTRAINMENT. GIVEN DRY ADVECTION OVERNIGHT ESPCLY W PLAN TO GO ON THE COOL SIDE OF MOS MOUNTAINS WHILE LEANING THE SE MORE TOWARD THE WARMER MAV. UPPER/MID LEVELS DRY OUT IN POST FRONTAL SCENARIO WED WHILE NAM SUGGESTS BOUNDARY LAYER MOISTURE WILL LINGER ESPCLY SW ZONES. NOT OUT OF THE QUESTION TO POP ISOLATED SHRA NW NC RIDGES WED AFTN GIVEN DIFFERENTIAL HEATING AND WEAK SE FLOW BUT THINK TOO DRY OVERALL TO INCLUDE. OTRW...PARTLY TO MOSTLY SUNNY UNDER CU AS NEXT SHOT OF WEAK SUBSIDENCE ARRIVES UNDER WEAK RIDGING FROM THE OHIO VALLEY. HIGHS SHOULD AGAIN PUSH TOWARD WARMER MOS PER DRY AIR WITH 75-85 RANGE ACROSS THE AREA. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... LOWERED POPS ON WEDNESDAY NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH ACROSS NORTH CAROLINA. PLAY TEMPERATURES CLOSE TO MOS VALUES. ELECTED TO HOLD ON TO THE LIGHT POPS ON THURSDAY IN THE SOUTHWEST PORTION WITH THE LOW LEVEL MOISTURE AND INSTABILITY. THIS WILL MATCH UP NICELY WITH GSP. FOR EXTENDED GRIDS FRIDAY THROUGH TUESDAY... FOLLOWED HPCGUIDE WHICH TWEAKED TOWARDS THE 00Z/20 ECMWF. WHAT HAPPENS WITH RITA IS THE QUESTION IN THE MEDIUM RANGE. RITA LIFTS NORTHWARD IN CENTRAL US AND CONNECTS UP WITH COLD FRONT IN OHIO VALLEY BY 12Z MONDAY. A COLD FRONT IS PROGGED ACROSS THE REGION ON TUESDAY WITH A WAVE OF LOW PRESSURE IN WESTERN NORTH CAROLINA. WILL FOLLOW TPC WITH REGARDS TO HURRICANE RITA AND TRACK. && .AVIATION... VFR CONDITIONS CONTINUING THIS AFTERNOON WITH MID DECK CIGS ACROSS SE WVA AND SCTD CU ELSEWHERE. EXPECT GUSTY DOWNSLOPE FLOW TO KEEP VFR TREND GOING WITH MAJORITY OF ANY ORGANIZED SHOWERS/TSRA DEVELOPING EAST OF THE TAF SITES. WEAK FRONT SLIDES THRU OVERNIGHT WHICH COULD STILL POP AN ISOLD SHRA BUT WONT INCLUDE EXCEPT DAN THRU EARLY EVENING. SKIES CLEAR LATE TNGT WITH ANOTHER ROUND OF MVFR/IFR CONDITIONS IN FOG/LOW CLOUDS. SLOWLY IMPROVING CIGS/VSBYS WED IN LIGHT EASTERLY FLOW...WITH MOST LOCATIONS BACK TO VFR IN SCTD CU AND HAZE BY MIDDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/KK/JH
Hazardous weather outlook, Sep 20, 10:26 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 AM EDT TUE SEP 20 2005 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE EARLY THIS AFTERNOON...AND THEN MOVE SOUTHEAST ACROSS THE PIEDMONT BY THIS EVENING. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-211045- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 20, 4:03 PM EDT, 12 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202003 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT TUE SEP 20 2005 NCZ003-202045- SURRY NC- 403 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORM HEADED FOR MOUNT AIRY... AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTHERN SURRY COUNTY NEAR INTERSTATE 77....MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL MOVE THROUGH MOUNT AIRY AROUND 4:30 PM AND MAY CONTAIN SMALL HAIL AND GUSTY WINDS. WIND SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.